Abilify and difficult child 1

Discussion in 'General Parenting' started by nvts, Jul 14, 2008.

  1. nvts

    nvts Active Member

    Hi! He's on 8 mgs. 4 in the a.m. and 4 in the p.m. All was right with the world, but things are changing.

    Drooling, aggressive behavior is returning, stiff legs, back and now shoulders, "droopy", seems sedated. The anxiety is creeping back in as well.

    My question: Anxiety seems to be the ruling factor in most of his meltdowns. I'm thinking of asking that we remove the abilify and switch to something that would address the anxiety.

    Any suggestions?

    Thanks!

    Beth
     
  2. TerryJ2

    TerryJ2 Well-Known Member

    Drooling and droopy? That's not good at all. This is your difficult child 1, right?
    I would make an appointment. asap.
    Others here will have experience with-that medication. Wish I could help more.
     
  3. Sara PA

    Sara PA New Member

    Drooling and stiffness would prompt me to discontinue an antipsychotic. But I wouldn't get my hopes up on finding a medication to reduce anxiety. Most anxiety medications seem to be either short term fixes or they have side effects that force their discontinuation.
     
  4. Losing_Resilience

    Losing_Resilience New Member

    My 17 year old daughter is on 2.5 mg of Abilify daily (takes in morning, kept her awake in evening.) It's a low dose and does not seem to have caused any problems. It has been helpful in controlling agression.
     
  5. smallworld

    smallworld Moderator

    Beth, drooling and stiffness are worrisome side effects to any atypical antipsychotic. I'd definitely call the prescribing doctor first thing tomorrow about discontining Abilify.

    Anxiety has always been at the core of my son's challenges. We've had very good luck with the AP Seroquel (after manic reactions to just about every SSRI/SNRI antidepressant out there).
     
  6. Christy

    Christy New Member

    Drooling was also a problem when my son was on abilify.
     
  7. nvts

    nvts Active Member

    You know, I'm getting sick of this! I must have forgotten that I went to medication school, was a medication student, finished all of my rotations, was a resident and became a medicating psychiatrist a week or so ago.

    I talked to the psychiatrist, explained the issues and was asked, "so what do you think we should do?" What the h-e-double hockey sticks!

    She's talking about adding cogentin (spelling?), which I told her I don't know what that is, she said it's to address the muscle aches.

    I said, well, I don't know that ADDING something is such a good idea that might mask symptoms rather than lower the dose of the Abilify since the latest side effects are in direct association with the last increase. "Oh, good point".

    Give him some benadryl. Ok, so what's THAT gonna do? Well, we want to see if that will get rid of the muscle aches. Umm, doesn't benadryl make most kids tired and groggy so if he's already walking around like he smoked several grams of pot, wouldn't this INCREASE that side-effect? "Oh, good point".

    Ok, here's what I'm thinking doctor. Why don't we lower the dose to 4 mgs. at night and only 2 mgs. in the morning. This way the residual carry-over from the night dose will be boosted by the a.m. dose and maybe some of the issues will resolve themselves.

    Sounds good...I'll see you Friday. Um, we don't have an appointment. on Friday. Oh, I didn't tell you? I had a cancellation. Come in at 9:30.

    Just call me "Dr. Nvts". Oh, and by the way? I'll be on the golf course if anyone needs me!

    Beth
     
  8. Lothlorien

    Lothlorien Active Member Staff Member

    When we had Missy on Abilify, the docs constantly asked me if there was any of those exact side effects. If that were to happen, they would have taken her off.

    Missy's rages are primarily set off by anxiety also.

    We were at neurologist's office two months ago and he suggested to take her off Abilify and try Risperdal. He said that it is typically used with Aspies (and autistics) to control the aggression. Have you tried that?

    Unfortunately, taking Missy off of the Abilify brought back the manic/hypomanic behaviors, but so far....no rages. That doesn't necessarily mean there isn't one brewing, but we went from having rages at least once a week if not more to none (for now).
     
  9. TerryJ2

    TerryJ2 Well-Known Member

    Way To Go!!!
    Best of luck.
     
  10. Have you tried Geodon? We'd gone through the whole list of atypicals and the only thing that seeems to have stopped some of the anxiety. Our difficult child was on Risperdal a few years ago, and it was like a magic pill for a few weeks in terms of stopping the aggression and anxiety. However, it stopped working and our current psychiatrist has had some bad experiences and will not prescribe.

    Lamictal has also been a big saver in terms of stopping and slowing some of the mood swings. difficult child's moods are still up and down all the time, but it reduces the severity a lot.

    by the way - I'm typically asked all the time by hospital as well as psychiatrist about what we should try next. I think it's hard for them just becuase they run out of options too.
     
  11. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son had those symptoms with Risperdal and Zyprexa. The doctors took him off pronto both times as they can become permanant. I have high anxiety. My diagnosis is basically mood spectrum disorder (a new diagnosis that involves moodswings, anxiety and Obsessive Compulsive Disorder (OCD)--they are all on the same spectrum). I think one of the things that helped me the most with my many phobias and nonstop worrying about the future and my panic attacks was Cognitive Behavioral Therapy. It's different than talk therapy where you sit and cry for hours. THAT didn't help me at all. You may want to purchase the book "Feeling Good" by Dr. David Burns. As an adult, I need a benzo, and it really helps me, but I'd never give that to a child and no other medications worked for my panic attacks. Good luck.
     
  12. bran155

    bran155 Guest

    My daughter was on Abilify for a short time. We had to take her to the ER because of the side effects. She had an unsteady gait, she was drooling, she had severe stiffness and was completely out of it. Needless to say she was taken off of Abilify and has never taken it again. I have heard of quite a few children having the same effects. It is unfortunate, according to the doctors this drug works very well. I was really hoping it would work for my difficult child.

    Good luck. :)
     
  13. nvts

    nvts Active Member


    It's so funny that you mentioned Cognitive Behavioral Therapy! I just got these guys in with a gentleman who got a grant to do cognitive with kids. He's done it within the school system for several years and was given a 2 year grant to work with kids on the island!

    I'll get the book asap!

    Thanks everyone!

    Beth
     
  14. gcvmom

    gcvmom Here we go again!

    As part of our experience with dystonic reactions to AP's (Zyprexa, Abilify AND Risperdal), drooling and muscle rigidity were part of the package. So, umm, after I
    ONE: stopped the Abilify, I would
    TWO: FIND A NEW psychiatrist!!!

    Can't believe she asked YOU "What do you think we should do?" !!!! Ummm, I think we shoud FIRE your :censored2:, THAT'S what I think! Sheesh.
     
  15. flutterbee

    flutterbee Guest

    So, you basically pay the woman to write the prescription after you tell her what you need. :rolleyes:

    Dr. Beth - I'd stop the Abilify. I'd look for something else for anxiety - whether an SSRI, SNRI or another AP.

    Good find on the guy that does CBT with children. That's not too easy to find.
     
  16. nvts

    nvts Active Member

    GVC! That was great! Thank you so much for being as frustrated as I am!

    The problem is: only 2 docs on the Island take my insurance right now. The first one was a "pusher" that expected me to research everything. When my insurance coverage changed, the formulary that they had didn't pay for Concerta. She charged me $100. dollars to write a letter why she couldn't change the medications. (I had to write the letter, she had to sign it and stamp it!). Whenever I had questions about his medications, she'd rattle off names of alternatives, tell me to go research them and get back to her as to what I wanted her to do.

    At least with this one, if I disagree, she doesn't push back too hard.

    My Mom (a teacher with a Masters Degree mind you) put higher education in it's proper perspective to me when it comes to certain people.

    "Beth, there are 3 degrees that people sometimes get. These people deserve respect because they put in the time and effort to get them, but in reality they stand for
    1. a BS degree - :censored2:
    2. an MS degree - More Sh!t
    3. a PhD - Piled higher and Deeper

    Dont for one minute believe that they're any smarter than you."

    From that day on, I've never let a doctor push me around!

    My mom - a truly wise Irish Rose!!!!

    Beth
     
  17. gcvmom

    gcvmom Here we go again!

    Any chance you can travel a little further to find someone more suitable for you?
     
  18. amazeofgrace

    amazeofgrace New Member

    My difficult child II is on 21 mg (divided into 3 doses per day)

    I do notice any side effects other then hios bowels being loose. The Clonodine, seems to make him drowsy but it is short lived, only lasts about a 1/2 hour.

    I would express your concern to your Dr. as well as have a blood draw and his levels checked
     
Loading...